Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 367, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 23, 2023, 6:51 PM CDT for Benton County, Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2023, 6:51 PM CDT (23:51 UTC)
- Expired
- Sep 23, 2023, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:20 PM CDT | TSTM WND DMG | 2 Ne Warsaw, MO | Delayed Report. Tree down on lost valley road in Warsaw. Also a report of limbs down in Warsaw. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 1:02 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Sep 23, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
049
WUUS53 KSGF 232351
SVRSGF
MOC015-240045-
/O.NEW.KSGF.SV.W.0367.230923T2351Z-230924T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
651 PM CDT Sat Sep 23 2023
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Benton County in central Missouri...
* Until 745 PM CDT.
* At 650 PM CDT, severe thunderstorms were located along a line
extending from near Calhoun to 9 miles west of Warsaw to Lowry
City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Truman Lake, Truman State Park, Warsaw, Lincoln, Cole Camp, Ionia,
Palo Pinto, Lakeview Heights, Brandon, Crockerville, Zora, Fristoe,
Knobby, Racket, Edmonson, Mora, Edwards, Hastain and Whitakerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9307 3835 9307 3819 9308 3819 9306
3807 9306 3806 9328 3807 9350 3820 9350
3821 9353 3851 9351 3851 9330 3853 9329
TIME...MOT...LOC 2350Z 275DEG 24KT 3843 9354 3826 9354 3814 9373
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wise1 follow-up statement
399
WWUS53 KSGF 240041
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
741 PM CDT Sat Sep 23 2023
MOC015-240049-
/O.EXP.KSGF.SV.W.0367.000000T0000Z-230924T0045Z/
Benton MO-
741 PM CDT Sat Sep 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY WILL EXPIRE AT
745 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Missouri.
LAT...LON 3853 9307 3835 9307 3819 9308 3819 9306
3807 9306 3806 9328 3807 9350 3820 9350
3821 9353 3851 9351 3851 9330 3853 9329
TIME...MOT...LOC 0039Z 275DEG 24KT 3840 9313 3823 9314 3811 9333
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:48 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 23, 2:48 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
248 PM CDT Sat Sep 23 2023
Key Messages:
1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.
2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.
3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.
.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023
Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.
Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.
Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.
As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri. Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.
Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.
.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023
In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.
The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Sep 23 2023
A few TSRA will move across central MO this afternoon though VFR
conditions will prevail across the TAF sites.
Another area of north-south orientated storms will develop
farther west over central Kansas by late afternoon becoming a broken
line of strong to severe thunderstorms moving through southwest
Missouri this evening into the night generating at least MVFR if
not periodic IFR conditions into early Sunday before the rain ends
northwest to southeast.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 6 PM CDT this evening through Sunday morning
for MOZ077-088-089-093>095-101>104.
KS...Flood Watch from 6 PM CDT this evening through Sunday morning
for KSZ101.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...RunnelsHazardous weather outlook, Sep 23, 3:01 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 301 PM CDT Sat Sep 23 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 301 PM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk DISCUSSION... The threat exists for a few storms to reach severe limits over portions of central Missouri this afternoon...though the main concern will be the development of more widespread severe weather developing over Kansas and moving across the region overnight. The storms are expected to initially develop as supercells capable of producing hails to the size of tennis balls as well as damaging winds. The threat for tornadoes will also need to be monitored. These storms will grow into a broken line capable of producing winds of 60-70 mph as they move east of the I-49 corridor this evening. In addition to the severe weather potential, storms are expected to be slow moving within a high moisture content region which could lead to excessive rainfall and flooding. A Flood Watch has been issued for extreme southeast Kansas into part of southwest Missouri for tonight. Widespread rain amounts of 1 to 3 inches will be possible, with localized amounts of 3 to 6 inches possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Non-severe storms will remain possible on Sunday, but should end from west to east during the day and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southeast Kansas across much of central and southwest Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:45 AM CDT | Flood Watch | SGF | Barry, Barton, Christian, Dade, Greene, Jasper and 5 more | 26 hr |
| Sep 23, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 53 min |
| Sep 23, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.